Heavy Rain, Hancock
- When
- September 18, 6:00 AM CST to 11:45 AM CST
- Where
- Hancock County, 0.5 mi E of Garner
- Reported by
- Public
- Coordinates
- 43.100, -93.610
Public reported heavy rainfall of 3.25 inches ending this morning.
A pair of areas of convection colluded to bring about heavy rainfall and sporadic severe storms into Iowa during the morning hours. Low level jet induced storms formed over southern South Dakota and worked their way eastward and eventually southeastward into Iowa, while convection over southern Minnesota was initiated along a southward moving boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A pair of areas of convection colluded to bring about heavy rainfall and sporadic severe storms into Iowa during the morning hours. Low level jet induced storms formed over southern South Dakota and worked their way eastward and eventually southeastward into Iowa, while convection over southern Minnesota was initiated along a southward moving boundary. The two predominantly came together over northern Iowa before eventually moving straight southward through the state. Initially, the main results were sub-severe storms providing heavy rainfall, before organizing and tapping into enough instability to produce damaging winds and severe hail.
The environment within Iowa was fairly conducive to severe storm possibility, with elevated MUCAPE values around and in excess of 2000 J/kg, effective bulk shear of 30-40+ kts, and hail CAPE values around 600+ J/kg. Fortunately, given that storms had grown upscale overnight, there was little to no isolated convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 5:33 AM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 633 AM CDT Tue Sep 18 2018 .SHORT TERM.../Today through Tonight/ Issued at 344 AM CDT Tue Sep 18 2018 A more active pattern will emerge today into tonight as the westerlies drop a bit farther south through the Midwest today. Surface front currently resides near the IA/MN border early this morning with the warm sector in place across Iowa. Elevated convection has developed across central Minnesota near the 850mb boundary with additional convection rolling from central into eastern South Dakota this morning. The CAM models have been overly aggressive with bringing precipitation into the state overnight. The NAM and Euro have been a bit better in keeping pcpn north of the state for much of the night but eventually sagging pcpn south into Iowa after daybreak. This seems more logical given recent radar trends as convection from South Dakota will likely arrive in northern Iowa after 12Z along with additional convection in the warm advection zone in MN dropping south as well. Models drop this convection southeast through northern and eventually eastern Iowa by early afternoon. Confidence in the evolution of convection beyond this time is tenuous at best. All models increase the low level moisture transport this evening into the overnight into far northern IA and southern MN. Convection is likely to break out late afternoon/evening in SE South Dakota and eventually move east southeast in the mean flow across northern Iowa tonight. Given the high precipitable water, relatively deep warm cloud layer and generally not overpowering updrafts, warm cloud processes appear likely in rain formation with efficient production. Heavy rainfall appears likely across the north tonight with training possible along and north of the surface front which will be stretched across the state. WPC has this area highlighted as well for the potential of excessive rainfall later tonight and a watch for flash flooding may be needed for this time. Any severe threat would likely be during the evening and primarily from large hail and possibly a strong wind gust. .LONG TERM.../Wednesday through Monday/ Issued at 344 AM CDT Tue Sep 18 2018 The main synoptic boundary will be lifting northward early on Wednesday primarily into Minnesota with much of Iowa in the warm sector. This should take the main focus for storm development to the north of the state, although lingering convection on Wednesday morning is likely in the north. Another unseasonably warm day is expected along with dewpoints near 70 which may cause issues for outdoor sports and activities and will highlight this potential in various products. The bulk of thunderstorms on Wednesday night will be north of the state into Minnesota where the boundary will reside and the low level moisture transport will be focused although any deviation of the frontal position to the south would put northern Iowa in a worse position. Surface wave will move quickly north on Thursday through Minnesota and Wisconsin with cold front trailing through Iowa. Airmass will remain warm and humid ahead of the front producing one more day of well above normal temperatures across the southeast half of the forecast area. Winds should be strong from the southwest ahead of the boundary with around 40 kts at the top of the mixed layer so near advisory winds may occur ahead of the front. Convection is expected to develop ahead of the boundary by early to mid afternoon as the capping eventually weakens. Decent instability of 1500-2500 J/KG with a strong unidirectional wind profile should produce some strong linear convection with the threat of large hail and damaging winds. This convection will slide east by Thursday night with much cooler air arriving as a Canadian high slides into the Midwest. This will provide relatively quiet conditions through the weekend with warming temperatures again by Sunday. Convection appears likely again by later Monday into Tuesday of next week as the next boundary arrives. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 632 AM CDT Tue Sep 18 2018 Will see increasing coverage of showers and thunderstorms in northern and eastern Iowa this morning with some precipitation lingering into the afternoon. This will produce some ceilings and MVFR to IFR conditions in and around thunderstorms, however much of the area will remain VFR through the day. Additional thunderstorms are expected across Iowa tonight, especially the northern half with restrictions to visibility and ceilings expected, especially after 06Z. Surface winds will be quite variable with a front nearby as well as thunderstorms. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Cogil AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 405 AM CDT Tue Sep 18 2018 IAZ004>007-015>017-023>028-033>039-190915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 405 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today and tonight, with the potential for a few strong to severe storms and locally heavy rainfall and associated water issues. The main severe weather risk will be for large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms are expected to continue Wednesday and Thursday. The risk Wednesday will be best over far northern Iowa, then more widespread Thursday. There will be the potential for strong and severe storms Thursday, including the potential for damaging winds, large hail, and periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Any reports are welcome, though spotter activation is not anticipated at this time. IAZ044>050-057>062-070>075-081>086-092>097-190915- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 405 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms may move through portions of central and eastern Iowa through the afternoon and evening, with a marginal risk for strong to severe storms. The main risk will be for hail and periods of locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances will remain across northern Iowa Wednesday, then spread across the state Thursday. There will be the potential for strong and severe storms Thursday, including the potential for damaging winds, large hail, and periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Any reports are welcome, though spotter activation is not anticipated at this time. CURTIS
The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
4 thunderstorm wind, 3 heavy rain, 2 hail. Local standard time, as filed.
Public reported heavy rainfall of 3.25 inches ending this morning.
Public measured heavy rainfall of 3.19 inches via their home weather station.
Trained spotter reported heavy rainfall of 4 inches over the last 2 hours.
Public reported brief penny sized hail.
Trained spotter reported quarter sized hail.
Public reported a tree down at Lincoln High School. This is a delayed report, time estimated from radar.
Public reported a tree down on a camper, with the roof buckled. This is a delayed report and time estimated from radar.
Iowa DOT RWIS station along I-80 west of Adair recorded wind gusts of 60 mph.
Iowa DOT estimated winds at or above 60 mph along with hail a bit larger than peas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780390, 780383, 780382, 780384, 780385, 780386, 780387, 780388, 780389.